Colorado, 2007

Hail in Colorado, June 26, 2007

June 26, 2007 · NWS GLD · 1 event in 1 county or zone

Thunderstorm produced quarter size hail in and around Cheyenne Wells during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorm produced quarter size hail in and around Cheyenne Wells during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 1:16 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 26, 1:16 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT TUE JUN 26 2007

.DISCUSSION...STILL WAITING FOR CONVECTION TO DEVELOP ACROSS
PORTIONS OF THE CENTRAL HIGH PLAINS TODAY.

A COLD FRONT HAS PUSHED ACROSS A GOOD PORTION OF THE FORECAST AREA
TODAY. STRATUS THIS MORNING HAS LIMITED DAYTIME HEATING AND DEWPOINTS
ARE DROPPING BEHIND THE COLDFRONT PRODUCING LOWER CAPE VALUES
BEHIND THE FRONT. ELSEWHERE DEWPOINTS ARE WELL INTO THE 60S. STORMS
WILL HAVE A HARDER TIME DEVELOPING AND PROPAGATING THROUGH THE
AIRMASS BEHIND THE FRONT AS STORMS MOVE OFF THE ROCKIES. THE
PROBABILITY OF STORMS AND QPF HAVE BEEN LOWERED ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA THIS AFTERNOON THROUGH OVERNIGHT AS
A RESULT. EXPECT STORMS TO DEVELOP MAINLY SOUTH OF I-70 LATE THIS
AFTERNOON. WITH UPSLOPE FLOW BEHIND THE FRONT AND DEWPOINTS
REMAINING IN THE 50S AND 60S...PRECIPITABLE WATER REMAINS
HIGH...SO ANY STORMS THAT DO DEVELOP COULD PRODUCE A SIGNIFICANT
AMOUNT OF RAINFALL.

SURFACE HIGH PRESSURE BEGINS TO MOVE INTO THE NORTHERN PLAINS ON
WEDNESDAY. THIS WILL KEEP THE TRI-STATE REGION IN AN AREA OF
UPSLOPE FLOW THROUGH WEDNESDAY. HAVE KEPT A MENTION OF
THUNDERSTORMS IN ACROSS THE FORECAST AREA AS A RESULT. EXPECT
COVERAGE TO DIMINISH BY LATE WEDNESDAY AS SURFACE HIGH PRESSURE
MOVES FURTHER INTO THE REGION AND THE UPPER RIDGE BEGINS BUILDING
FURTHER INTO THE ROCKIES AND HIGH PLAINS REGION. A BLOCKING
PATTERN DEVELOPS OVER THE U.S. WHICH WILL KEEP THE RIDGE OVER THE
CENTRAL PORTION OF THE COUNTRY THROUGH THE END OF THE WEEK AND
INTO THE WEEKEND. DRY CONDITIONS WITH TEMPERATURES WARMING TO
ABOVE AVERAGE ARE EXPECTED.

&&

.AVIATION...COLD FRONT MOVED PAST KGLD/KMCK EARLIER TODAY. UPSLOPE
WINDS DEVELOPED BEHIND FRONT. ALTHOUGH DRIER AIR WILL MOVE OVER
SOUTHWEST NEBRASKA...EXPECT DEW POINTS TO REMAIN IN THE UPPER
50S/LOWER 60S AT TERMINAL SITES. AS SURFACE TEMPERATURES DROP
TONIGHT AND UPSLOPE FLOW CONTINUES...EXPECT STRATUS TO AGAIN FORM
WITH MVFR CONDITIONS AFTER 09Z. LATE AFTERNOON/EARLY EVENING
CONVECTION LOOKS MORE LIKELY SOUTH OF THE TERMINALS WHERE MOISTURE
WILL BE HIGHER AND SURFACE BOUNDARY IS LOCATED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MENTZER/LOCKHART
Hazardous weather outlook, Jun 26, 9:11 AM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT TUE JUN 26 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1011 AM MDT TUE JUN 26 2007 /1111 AM CDT TUE JUN 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UPSLOPE FLOW WILL DEVELOP OVER THE TRI-STATE BEHIND A COLD FRONT
THAT PASSED THROUGH MUCH OF THE AREA THIS MORNING. SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 2 PM MDT (3 PM CDT)...MAINLY
ALONG AND SOUTH OF INTERSTATE 70. THERE IS ENOUGH WIND SHEAR FOR
SOME STORMS TO PRODUCE HAIL. STORMS WILL MOVE TO THE SOUTH AT 5
TO 10 MPH...AND WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAIN DUE TO THE SLOW STORM MOTION. THE BEST CHANCE FOR HEAVY RAIN
AND HAIL WILL BE SOUTH OF A LINE FROM FLAGLER COLORADO TO RUSSELL
SPRINGS KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING. STORM MOTIONS WILL AGAIN BE VERY SLOW LEADING TO A
THREAT FOR LOCALLY HEAVY RAIN FROM ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MENTZER

In the hours before

Special weather statement, Jun 26, 5:08 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT TUE JUN 26 2007

COZ092-270045-
CHEYENNE COUNTY-
608 PM MDT TUE JUN 26 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF CHEYENNE WELLS...OR NEAR
CHEYENNE WELLS...AND MOVING SOUTHWEST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 138 AND 158.

KILLINGSWORTH

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 26, 5:14 PM MST to 5:20 PM MST
Where
Cheyenne County, 1 mi N of Cheyenne Wells to 1 mi SE of Cheyenne Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.834, -102.350

Several reports of nickel to quarter sized hail received from the Cheyenne Wells area between 6:14 and 6:20 pm MDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30899.